Alert archive / South Dakota / Blizzard Warnings in 2014

Blizzard Warning 5, NWS Aberdeen, SD

January 23, 20145 counties in South Dakota

NWS Aberdeen, SD issued this blizzard warning at Jan 23, 2014, 3:13 PM CST for 5 counties in South Dakota. It took effect at Jan 23, 2014, 7:00 PM CST. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 23, 2014, 3:13 PM CST (21:13 UTC)
In effect from
Jan 23, 2014, 7:00 PM CST
Expired
Jan 24, 2014, 7:18 AM CST
In force
12 hr
Issued by
NWS Aberdeen, SD

Counties Day County, SD, Deuel County, SD, Grant County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 102 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 9:00 PM CSTBLIZZARD2 N Summit, SDVISIBILITY LESS THAN ONE QUARTER MILE REPORTED ALONG HIGHWAY 12 FROM SUMMIT TO MARVIN.
Jan 23, 9:00 PM CSTBLIZZARDMarvin, SDVISIBILITY LESS THAN ONE QUARTER MILE REPORTED ALONG HIGHWAY 12 FROM MARVIN TO SUMMIT.
Jan 23, 9:45 PM CSTBLIZZARD5 Se Lake City, SDVISIBILITIES DOWN TO A QUARTER MILE AT TIMES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

622 
WWUS43 KABR 232113
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
313 PM CST THU JAN 23 2014

...STRONG WINDS AND LIGHT SNOW FOR THE SISSETON HILLS REGION...

.VERY STRONG SOUTHWESTERLY WINDS WILL DEVELOP ALONG AND EAST OF
THE SISSETON HILLS LATER TONIGHT AND THROUGH THE EARLY MORNING
HOURS ON FRIDAY. BLOWING AND DRIFTING SNOW WILL OCCUR. THERE IS
ALSO A SLIGHT CHANCE FOR ADDITIONAL LIGHT SNOW OVERNIGHT...WHICH
COULD FURTHER REDUCE VISIBILITIES AND MAKE TRAVEL CONDITIONS
HAZARDOUS.

SDZ007-008-011-021-023-241100-
/O.UPG.KABR.BZ.A.0002.140124T0300Z-140124T1500Z/
/O.NEW.KABR.BZ.W.0005.140124T0300Z-140124T1500Z/
MARSHALL-ROBERTS-DAY-GRANT-DEUEL-
INCLUDING THE CITIES OF...BRITTON...SISSETON...WEBSTER...
MILBANK...CLEAR LAKE
313 PM CST THU JAN 23 2014

...BLIZZARD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST
FRIDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

* TIMING...INCREASING WINDS AND THE POTENTIAL FOR LIGHT SNOWFALL 
  WILL RESULT IN BLIZZARD CONDITIONS LATER TONIGHT THROUGH EARLY 
  FRIDAY MORNING. 

* WINDS/VISIBILITY...SOUTHWESTERLY WINDS WILL INCREASE TO 20 TO 35
  MPH WITH GUSTS AROUND 45 MPH TONIGHT. THESE STRONG WINDS WILL
  RESULT IN BLOWING AND DRIFTING SNOW...AS WELL AS PERIODS OF
  ZERO VISIBILITY.

* SNOW/ICE ACCUMULATIONS...LESS THAN ONE TENTH OF AN INCH OF
  SNOWFALL IS EXPECTED. 

* OTHER IMPACTS...TRAVEL WILL BECOME HAZARDOUS...ESPECIALLY ALONG
  INTERSTATE 29 BETWEEN SUMMIT AND SISSETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

SERR
3 follow-up statements
677 
WWUS43 KABR 240044
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
644 PM CST THU JAN 23 2014

...STRONG WINDS AND LIGHT SNOW FOR THE SISSETON HILLS REGION...

.VERY STRONG SOUTHWESTERLY WINDS HAVE DEVELOPED ALONG AND EAST OF
THE SISSETON HILLS...AND WILL CONTINUE THROUGH THE EARLY MORNING
HOURS ON FRIDAY. BLOWING AND DRIFTING SNOW WILL OCCUR. THERE IS
ALSO A SLIGHT CHANCE FOR ADDITIONAL LIGHT SNOW OVERNIGHT...WHICH
COULD FURTHER REDUCE VISIBILITIES AND MAKE TRAVEL CONDITIONS
HAZARDOUS.

SDZ007-008-011-021-023-241200-
/O.EXT.KABR.BZ.W.0005.140124T0100Z-140124T1500Z/
MARSHALL-ROBERTS-DAY-GRANT-DEUEL-
INCLUDING THE CITIES OF...BRITTON...SISSETON...WEBSTER...
MILBANK...CLEAR LAKE
644 PM CST THU JAN 23 2014

...BLIZZARD WARNING NOW IN EFFECT UNTIL 9 AM CST FRIDAY...

* TIMING...INCREASING WINDS AND THE POTENTIAL FOR LIGHT SNOWFALL
  WILL RESULT IN BLIZZARD CONDITIONS TONIGHT THROUGH EARLY FRIDAY
  MORNING.

* WINDS/VISIBILITY...SOUTHWESTERLY WINDS 25 TO 40 MPH WITH GUSTS
  AROUND 50 MPH. THESE STRONG WINDS WILL RESULT IN BLOWING AND
  DRIFTING SNOW...AS WELL AS PERIODS OF ZERO VISIBILITY.

* SNOW/ICE ACCUMULATIONS...LESS THAN ONE TENTH OF AN INCH OF 
  SNOWFALL IS EXPECTED. 

* OTHER IMPACTS...TRAVEL WILL BECOME HAZARDOUS...ESPECIALLY 
  ALONG INTERSTATE 29 BETWEEN SUMMIT AND SISSETON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

PARKIN
666 
WWUS43 KABR 241036
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
436 AM CST FRI JAN 24 2014

...BLIZZARD CONDITIONS FOR THE SISSETON HILLS REGION THIS
MORNING...SNOW AND GUSTY NORTHERLY WINDS EXPECTED TONIGHT...

.STRONG SOUTHWESTERLY WINDS WILL CONTINUE ALONG AND EAST OF THE
SISSETON HILLS THROUGH THE EARLY MORNING HOURS TODAY. ANOTHER
ARCTIC COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT BRINGING MORE
SNOW AND STRONG NORTHERLY WINDS. BLOWING AND DRIFTING SNOW WILL
OCCUR THROUGH THE EARLY MORNING HOURS ON SATURDAY.

SDZ007-011-023-242245-
/O.CAN.KABR.BZ.W.0005.000000T0000Z-140124T1500Z/
/O.NEW.KABR.WW.Y.0008.140125T0300Z-140125T1200Z/
MARSHALL-DAY-DEUEL-
INCLUDING THE CITIES OF...BRITTON...WEBSTER...CLEAR LAKE
436 AM CST FRI JAN 24 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
6 AM CST SATURDAY...
...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING...WHICH IS IN EFFECT
FROM 9 PM THIS EVENING TO 6 AM CST SATURDAY. THE BLIZZARD WARNING
HAS BEEN CANCELLED. 

* TIMING...SNOW WILL DEVELOP LATER THIS AFTERNOON...WITH THE
  STRONGEST WINDS ARRIVING TONIGHT.

* WINDS/VISIBILITY...NORTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS
  AROUND 45 MPH. THESE STRONG WINDS WILL COMBINE WITH FALLING SNOW
  TO RESULT IN BLOWING AND DRIFTING SNOW...AS WELL AS REDUCED
  VISIBILITY.

* SNOW/ICE ACCUMULATIONS...SNOWFALL AMOUNTS OF 1 TO 2 INCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

SDZ008-021-242245-
/O.NEW.KABR.WW.Y.0008.140125T0300Z-140125T1200Z/
/O.CON.KABR.BZ.W.0005.000000T0000Z-140124T1500Z/
ROBERTS-GRANT-
INCLUDING THE CITIES OF...SISSETON...MILBANK
436 AM CST FRI JAN 24 2014

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
6 AM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM
9 PM THIS EVENING TO 6 AM CST SATURDAY.

* TIMING...BLIZZARD CONDITIONS WILL CONTINUE THROUGH THE MORNING
  HOURS...MAINLY FOR LOCATIONS ALONG INTERSTATE 29 BETWEEN SUMMIT
  AND SISSETON. SNOW WILL DEVELOP LATER THIS AFTERNOON...WITH THE
  STRONGEST NORTHERLY WINDS ARRIVING TONIGHT.

* WINDS/VISIBILITY...SOUTHWESTERLY WINDS OF 20 TO 30 MPH WITH
  GUSTS AROUND 40 MPH. THESE STRONG WINDS WILL RESULT IN BLOWING
  AND DRIFTING SNOW...AS WELL AS PERIODS OF ZERO VISIBILITY THIS
  MORNING. THEN NORTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS AROUND
  45 MPH ARE EXPECTED TONIGHT. THESE STRONG WINDS WILL COMBINE
  WITH FALLING SNOW TO RESULT IN BLOWING AND DRIFTING SNOW...AS
  WELL AS REDUCED VISIBILITY.

* SNOW/ICE ACCUMULATIONS...SNOWFALL AMOUNTS OF 1 TO 2 INCHES
  EXPECTED TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

MNZ039-046-SDZ005-006-010-018>020-022-242245-
/O.NEW.KABR.WW.Y.0008.140125T0300Z-140125T1200Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-EDMUNDS-SPINK-CLARK-CODINGTON-
HAMLIN-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...IPSWICH...REDFIELD...CLARK...WATERTOWN...CASTLEWOOD
436 AM CST FRI JAN 24 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
6 AM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING...WHICH IS IN EFFECT
FROM 9 PM THIS EVENING TO 6 AM CST SATURDAY. 

* TIMING...MIXED PRECIPITATION WILL DEVELOP LATE THIS AFTERNOON.
  THE STRONGEST WINDS WILL ARRIVE TONIGHT.

* WINDS/VISIBILITY...NORTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS
  AROUND 45 MPH. THESE STRONG WINDS WILL COMBINE WITH FALLING SNOW
  TO RESULT IN BLOWING AND DRIFTING SNOW...AS WELL AS REDUCED
  VISIBILITY.

* SNOW/ICE ACCUMULATIONS...SNOWFALL AMOUNTS OF 1 TO 2 INCHES WITH
  LESSER AMOUNTS WEST OF THE JAMES RIVER VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

SD/DORN
476 
WWUS43 KABR 241318
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
718 AM CST FRI JAN 24 2014

...A WINTRY MIX POSSIBLE THIS AFTERNOON BECOMING ALL SNOW TONIGHT
WITH GUSTY NORTHERLY WINDS EXPECTED TONIGHT...

.A MIXTURE OF RAIN AND SNOW WILL SPREAD OVER EASTERN SOUTH DAKOTA
THIS AFTERNOON BEFORE ANOTHER ARCTIC COLD FRONT MOVES ACROSS THE
AREA TONIGHT. THE COLD FRONT WILL CHANGE ANY CONTINUING
PRECIPITATION OVER TO ALL SNOW AND INCREASE WINDS FROM THE
NORTH...CREATING MORE AREAS OF BLOWING SNOW. EXPECT BLOWING AND
DRIFTING SNOW TO OCCUR TONIGHT REDUCING VISIBILITY...ESPECIALLY IN
OPEN AREAS.

SDZ008-021-250130-
/O.CAN.KABR.BZ.W.0005.000000T0000Z-140124T1500Z/
/O.EXT.KABR.WW.Y.0008.140125T0000Z-140125T1200Z/
ROBERTS-GRANT-
INCLUDING THE CITIES OF...SISSETON...MILBANK
718 AM CST FRI JAN 24 2014

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING
TO 6 AM CST SATURDAY...
...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE
BLIZZARD WARNING. 

* TIMING...SNOW...POSSIBLY MIXED WITH RAIN PART OF THE TIME...WILL
  DEVELOP LATER THIS AFTERNOON...WITH THE STRONGEST NORTHERLY
  WINDS ARRIVING LATER TONIGHT.

* WINDS/VISIBILITY...NORTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS
  AROUND 45 MPH ARE EXPECTED TONIGHT. THESE STRONG WINDS WILL
  COMBINE WITH FALLING SNOW TO RESULT IN BLOWING AND DRIFTING
  SNOW...AS WELL AS REDUCED VISIBILITY. ALSO...THE SHARP DROP IN
  TEMPERATURE FROM ABOVE FREEZING TO BELOW FREEZING WILL CREATE
  HAZARDOUS TRAVEL CONDITIONS AS RAIN AND SNOW MELT FREEZES ON
  ROAD AND BRIDGE SURFACES.

* SNOW/ICE ACCUMULATIONS...SNOWFALL AMOUNTS OF UP TO AN INCH ARE
  EXPECTED TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

MNZ039-046-SDZ005>007-010-011-018>020-022-023-250130-
/O.EXT.KABR.WW.Y.0008.140125T0000Z-140125T1200Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-EDMUNDS-DAY-SPINK-
CLARK-CODINGTON-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...IPSWICH...WEBSTER...REDFIELD...CLARK...
WATERTOWN...CASTLEWOOD...CLEAR LAKE
718 AM CST FRI JAN 24 2014

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING
TO 6 AM CST SATURDAY...

* TIMING...WEST OF THE JAMES RIVER VALLEY...RAIN...POSSIBLY MIXED
  WITH SNOW...WILL DEVELOP THIS AFTERNOON...BEFORE THE STRONGEST
  NORTHERLY WINDS ARRIVE LATER TONIGHT COOLING TEMPERATURES ENOUGH
  TO CHANGE PRECIPITATION OVER TO SNOW. EAST OF THE JAMES RIVER
  VALLEY...SNOW...POSSIBLY MIXED WITH RAIN PART OF THE TIME...WILL
  DEVELOP LATER THIS AFTERNOON...WITH THE STRONGEST NORTHERLY
  WINDS ARRIVING LATER TONIGHT.

* WINDS/VISIBILITY...NORTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS
  AROUND 45 MPH ARE EXPECTED TONIGHT. THESE STRONG WINDS WILL
  COMBINE WITH FALLING SNOW TO RESULT IN AREAS OF BLOWING AND
  DRIFTING SNOW...AS WELL AS REDUCED VISIBILITY. ALSO...THE SHARP
  DROP IN TEMPERATURE FROM ABOVE FREEZING TO BELOW FREEZING WILL
  CREATE HAZARDOUS TRAVEL CONDITIONS AS RAIN AND SNOW MELT FREEZES
  ON ROAD AND BRIDGE SURFACES.

* SNOW/ICE ACCUMULATIONS...WEST OF THE JAMES RIVER VALLEY UP TO
  HALF AN INCH OF SNOWFALL IS POSSIBLE TONIGHT. EAST OF THE JAMES
  RIVER VALLEY SNOWFALL AMOUNTS OF UP TO AN INCH ARE EXPECTED
  TONIGHT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this blizzard warning went out at Jan 23, 12:03 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jan 23, 12:03 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1203 PM CST THU JAN 23 2014

.UPDATE...
RISING TEMPERATURES AND WIND SPEEDS BELOW 10 MPH HAVE ALLOWED
WIND CHILL VALUES TO RISE ABOVE ANY ADVISORY OR WARNING CRITERIA
THIS MORNING...THEREFORE LET THE HEADLINES EXPIRE AS PLANNED.
OTHERWISE THE FORECAST IS ON TRACK...SO NO MAJOR CHANGES WITH THE
UPDATE.

SEE THE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
ARCTIC HIGH PRESSURE OVER THE REGION IS PRODUCING CHILLY
TEMPERATURES THIS MORNING WITH MOST LOCATIONS IN THE SINGLE DIGITS
BELOW...TO THE TEENS BELOW ZERO. ACCORDING TO IR SATELLITE AND THE
FEW AVAILABLE OBS...THE COLDEST AREA IN THIS CWA IS ON THE WESTERN
SIDE OF THE SISSETON HILLS. WIND CHILL VALUES ACROSS MOST OF THE
CWA ARE RANGING BETWEEN MINUS 20 TO MINUS 35 DEGREES...WITH A FEW
LOWER READINGS. THE CURRENT WIND CHILL HEADLINES LOOK FINE FOR
NOW.

HIGH TEMPERATURES TODAY WILL VARY FROM THE SINGLE DIGITS ABOVE
ZERO IN THE EAST TO THE UPPER TEENS IN THE WESTERN CWA. VERY
STRONG WAA DEVELOPS LATER THIS AFTERNOON WITH LOWS LIKELY
OCCURRING EARLY IN THE EVENING BEFORE INCREASING THROUGH THE
NIGHT. MODELS STILL HIGHLIGHT THE LEE SIDE OF THE SISSETON HILLS
FOR A POSSIBLE DOWN-SLOPE EVENT. SUSTAINED SOUTHWESTERLY WINDS OF
20 TO 30 MPH WITH GUSTS EXCEEDING 45 MPH SEEMS HIGHLY POSSIBLE.
WITH RECENT SNOWFALL OVER THE PAST FEW DAYS...HAVE DECIDED TO
ISSUE A BLIZZARD WATCH FOR I-29 CORRIDOR AND DAY/MARSHALL
COUNTIES.

A SHORT WAVE TROUGH WILL TRACK ACROSS THE REGION DURING THE
AFTERNOON HOURS ON FRIDAY. THIS TROUGH WILL ENCOUNTER WARM
TEMPERATURES...AND PERHAPS SOME LLM DRY AIR. P-TYPE WILL BE
DIFFICULT TO DETERMINE ESPECIALLY IN THE EASTERN CWA WHERE THE
DEEP SNOW PACK MAY LIMIT HEATING. THE WESTERN CWA WILL LIKELY SEE
MOSTLY RAIN. ANOTHER ARCTIC FRONT WILL PUSH SOUTHWARD ON FRIDAY
NIGHT WITH PCPN CHANGING OVER TO ALL SNOW. BLOWING SNOW SEEMS
POSSIBLE...BUT THAT WILL DEPEND ON HIGH TEMPERATURES ON FRIDAY.

.LONG TERM...SATURDAY THROUGH THURSDAY
THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND WITH
A CLIPPER SYSTEM MOVING ACROSS THE AREA LATE SATURDAY FOLLOWED BY
AN ARCTIC FRONT ON SUNDAY. TEMPERATURES AHEAD OF THE CLIPPER WILL
BE VERY WARM WEST OF THE MISSOURI RIVER...APPROACHING 50 DEGREES.
SNOW COVERED AREAS WILL REMAIN MUCH COOLER BUT STILL GET A LITTLE
BOOST. THESE TWO FEATURES WILL RESULT IN WIDESPREAD LIGHT
SNOW...ESPECIALLY OVER THE EASTERN CWA. WINDS WILL INCREASE TO 30
TO 40 MPH SUSTAINED ON SUNDAY WITH THE ARCTIC FRONT. WILL LIKELY
NEED TO CONSIDER A BLIZZARD HEADLINE FOR SOME PORTION OF THE
FORECAST AREA AS THE PERIOD APPROACHES.

TEMPERATURES WILL FALL QUICKLY THROUGH THE DAY ON SUNDAY BEHIND
THE ARCTIC FRONT. HIGH PRESSURE SETTLES OVER THE REGION MONDAY AND
TUESDAY KEEPING TEMPS BELOW NORMAL. BY WEDNESDAY ANOTHER CLIPPER
APPROACHES THE REGION BUT THERE ARE NUMEROUS MODEL DIFFERENCES AND
LITTLE RUN TO RUN CONSISTENCY WITH THIS SYSTEM SO STUCK WITH
ALLBLEND FOR NOW WHICH KEEPS THE AREA MOSTLY DRY.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED THROUGH THE REST OF TODAY AND INTO
TNT. HOWEVER AFTER MIDNIGHT SOME MVFR CIGS ARE EXPECTED...ALONG
WITH SNOW SHOWERS. FOR NOW AM NOT CONFIDENT ENOUGH TO LOWER VSBYS
AND THUS WILL KEEP THEM AT VFR THROUGH THE ENTIRE PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WATCH FROM 9 PM CST THIS EVENING THROUGH FRIDAY MORNING
     FOR DAY-DEUEL-GRANT-MARSHALL-ROBERTS.

MN...NONE.
&&

UPDATE...SERR
SHORT TERM...SD
LONG TERM...WISE
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 23, 4:10 AM CST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
410 AM CST THU JAN 23 2014

MNZ039-046-SDZ003>011-016>023-036-037-051-241030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-
GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
410 AM CST THU JAN 23 2014 /310 AM MST THU JAN 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES BETWEEN 25 BELOW TO 35 DEGREES BELOW ZERO WILL
CONTINUE THROUGH THIS MORNING.

STRONG SOUTHWESTERLY WINDS ARE EXPECTED TONIGHT ALONG THE SISSETON
HILLS WHICH WILL RESULT IN AREAS OF BLOWING SNOW AND REDUCED
VISIBILITY. BLIZZARD CONDITIONS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COUPLE OF CLIPPER SYSTEMS AND ANOTHER ARCTIC FRONT WILL MOVE
THROUGH THE REGION THIS WEEKEND BRINGING MORE CHANCES FOR BLOWING
SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ015-033>035-045-048-241030-
DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-
410 AM CST THU JAN 23 2014 /310 AM MST THU JAN 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COUPLE OF CLIPPER SYSTEMS AND ANOTHER ARCTIC FRONT WILL MOVE
THROUGH THE REGION THIS WEEKEND BRINGING CHANCES FOR SNOW AND BLOWING
SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 3:46 AM CSTBlizzard WatchABRDay, Deuel, Grant, Marshall, Roberts11 hr

Nearby

Blizzard Warnings in South Dakota, 2014Every blizzard warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.